Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at May 17, 2021, 4:47 PM MDT for Laramie County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 4:47 PM MDT (22:47 UTC)
- Expired
- May 17, 2021, 5:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 21 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109 WWUS85 KCYS 172247 SPSCYS Special Weather Statement National Weather Service Cheyenne WY 447 PM MDT Mon May 17 2021 WYZ117-118-172315- Central Laramie County WY-South Laramie Range Foothills WY- 447 PM MDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL 515 PM MDT... At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of North Cheyenne, or 11 miles northwest of Cheyenne, moving northwest at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. A brief funnel cloud is also possible. Locations impacted include... Whitaker and Ranchettes. This includes Interstate 25 in Wyoming between mile markers 18 and 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4129 10477 4116 10494 4135 10518 4154 10493 TIME...MOT...LOC 2247Z 134DEG 16KT 4129 10493 $$ Hammer
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 17, 2:40 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 17, 2:40 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 240 PM MDT Mon May 17 2021 .SHORT TERM...(This evening through Tuesday) Issued at 223 PM MDT Mon May 17 2021 A few thunderstorms already getting underway this afternoon as skies cleared just enough for them to pop up. Under skinny CAPE profiles, high PWATS and a decent moisture fetch out of the southeast, these storms have all shown they can produce quite a bit of rain, which moving pretty slowly. Have already issued a Flash Flood Warning for the northwestern portion of the Mullen Burn Scar with radar estimating over an inch having fallen, effecting the Cottonwood, Savage Run and Sheeps Creek Drainages. The main window of opportunity is now through 6 PM tonight with these storms, though shower potential doesn't diminish until 9 pm tonight. Expecting patchy fog, if not dense fog, to develop tonight, especially where today's rainfall occurs, but haven't added this to the forecast yet. Will pass this on to the next shift to assess. The closed low effecting the region and bringing this rain will pass to the east by tomorrow morning with a much drier airmass moving in. Will still see isolated showers and thunderstorms along the Colorado border, but will see threats significantly diminish with a lack of moisture. CAPE will remain around 500-800 J/kg however, so thunderstorm remain in the forecast. Will get a warming trend tomorrow as a shortwave ridge builds in and skies clear. The warming trend continues into Wednesday as the shortwave ridge transitions east and a open low drops in from the Pacific Northwest with a southeasterly flow aimed at the region once again. With a dry layer aloft, ample CAPE, and high PWATS under a good moisture fetch, opportunity for heavy rainfall and flood potential over the area's burn scars spikes again. May see SPC place southeast Wyoming under a marginal in the next day or two. .LONG TERM...(Tuesday night through Monday) Issued at 223 PM MDT Mon May 17 2021 Fairly active pattern remains in place as we move into next week. Current GFS model has an omega blocking pattern setting up over the central CONUS with an upper level low coming on-board in the Pacific Northwest. This blocking pattern is expected to limit the movement of the upper level low, as it digs slightly to the southeast, before becoming nearly stationary Thursday night through Saturday afternoon. There is a chance to bring a fair about of moisture advection into the region, in addition to some gusty conditions, as the flow remains sandwiched between the upper level pressure systems. MLCAPEs values start to ramp up again during this time period with upwards to around 1000 J/kg for the Nebraska Panhandle Thursday afternoon. At this time, forecast soundings do not look too terribly impressive with a fairly steep warm nose and not much shear. We will most likely just need to watch for lightning as the RH minimums remain around 30 percent. Moving into the weekend, precipitation is expected to resume Friday night through Sunday night as moisture advection increases across the CWA. Once the blocking ridge is able to finally get pushed out towards the east, we should start seeing a break in the weather as temperatures level out into the mid-70s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1110 AM MDT Mon May 17 2021 Limited instability remains across the CWA, with most surface based CAPE values in the 300-700 J/kg, favoring brief moments of moderate to heavy rain. As a result, went ahead and added thunderstorms in the vicinity of all terminals in the Nebraska Panhandle, in addition to KCYS and KLAR. Thunderstorm activity is expected to decrease tonight with light and variable winds moving into the region. With plenty of moisture at the surface, cool nighttime temperatures, and light winds could see some low level fog build into the region again. Confidence is not super high at this time since a decent cloud deck will remain across the CWA. && .FIRE WEATHER... Issued at 223 PM MDT Mon May 17 2021 Showers and thunderstorms each day for the foreseeable future, significantly decreasing fire weather concerns across southeast Wyoming and the west Nebraska Panhandle. Debris flows across the area burn scars will be the primary concern this week. && .HYDROLOGY... Issued at 223 PM MDT Mon May 17 2021 We will need to closely monitor for showers and thunderstorms developing over the burn scar this afternoon and evening. These showers will be fairly short-lived and more of the pulse variety due to limited shear, but will be slow-moving for heightened concern. A lesser threat of heavy rainfall is expected on Tuesday as the upper level trough continues to shift eastward and shifts the bulk of the moisture further south and east. Wednesday may be a repeat of today, though could actually see more storms develop with more clearing, and dry upper levels ahead of storm development. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...MD AVIATION...MD FIRE WEATHER...AB HYDROLOGY...AB/REC
Hazardous weather outlook, May 17, 2:48 PM MDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 248 PM MDT Mon May 17 2021 WYZ114-182100- Snowy Range- 248 PM MDT Mon May 17 2021 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A flash flood warning is in effect across the burn scar with a couple of brief downpours still possible this afternoon and early evening. As a result, there will be a continued threat for flooding across the burn scar through tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY There is still a threat for a few showers and thunderstorms on Tuesday and Wednesday over the burn scar. However, these showers and storms will be brief with limited flood threat. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ101>108-182100- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County- 248 PM MDT Mon May 17 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few thunderstorms will be possible this afternoon and early this evening. The main threat will be brief heavy downpours and small hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A few isolated thunderstorms cannot be ruled out on Tuesday and Wednesday, but no severe weather is expected at this time. .Spotter information statement... Spotter activation will not be needed. NEZ019>021-054-055-WYZ109>113-115>119-182100- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 248 PM MDT Mon May 17 2021 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will also be possible this afternoon and this evening. These thunderstorms may produce some brief downpours along with small hail. Otherwise, no severe weather is expected at this time. Areas of dense fog are possible tonight into tomorrow morning on the I-80 summit and foothills, with visibility dropping below one quarter of a mile at times. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Areas of dense fog are possible tonight into tomorrow morning on the I-80 summit and foothills, with visibility dropping below one quarter of a mile at times. A few thunderstorms may also develop on Tuesday and Wednesday afternoon/evening, but no severe weather is expected at this time. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, May 17, 1:34 PM MDT, 3 hours 13 minutes before
Special Weather Statement National Weather Service Cheyenne WY 134 PM MDT Mon May 17 2021 WYZ117-172000- South Laramie Range Foothills- 134 PM MDT Mon May 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LARAMIE COUNTY... At 133 PM MDT, a strong thunderstorm was located 7 miles west of Warren AFB, or 10 miles west of Cheyenne, moving northwest at 10 mph. Winds in excess of 30 mph and pea size hail are likely with this storm. This storm will remain over mainly rural areas of southwestern Laramie County. If outdoors, consider seeking shelter inside a building. LAT...LON 4115 10490 4112 10502 4122 10511 4127 10495 TIME...MOT...LOC 1933Z 153DEG 7KT 4117 10499 Jamski
Special weather statement, May 17, 4:47 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Cheyenne WY 447 PM MDT Mon May 17 2021 WYZ117-118-172315- Central Laramie County WY-South Laramie Range Foothills WY- 447 PM MDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL 515 PM MDT... At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of North Cheyenne, or 11 miles northwest of Cheyenne, moving northwest at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. A brief funnel cloud is also possible. Locations impacted include... Whitaker and Ranchettes. This includes Interstate 25 in Wyoming between mile markers 18 and 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4129 10477 4116 10494 4135 10518 4154 10493 TIME...MOT...LOC 2247Z 134DEG 16KT 4129 10493 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:36 AM MDT | Dense Fog Advisory | CYS | Albany, Laramie | 5 hr |
| May 17, 1:34 PM MDT | Special Weather Statement | CYS | Laramie | 26 min |
| May 17, 1:48 PM MDT | Areal Flood Advisory | CYS | Albany, Carbon | 3 hr |
| May 17, 2:05 PM MDT | Flash Flood Warning | CYS | Albany, Carbon | 2 hr |
| May 17, 5:22 PM MDT | Special Weather Statement | CYS | 38 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.